New York, 2007

Hail and Damaging Winds in New York, August 30, 2007

August 30, 2007 · NWS ALY · 6 events in 4 counties and zones

The passage of a cold front from the west, combined with a warm, moist and unstable air mass in place, led to the development of scattered strong thunderstorms across east central New York during the afternoon and early evening hours of Thursday, August 30th, some of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a cold front from the west, combined with a warm, moist and unstable air mass in place, led to the development of scattered strong thunderstorms across east central New York during the afternoon and early evening hours of Thursday, August 30th, some of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 12:32 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 12:32 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
132 PM EDT THU AUG 30 2007

.SYNOPSIS...
A COLD FRONT IN THE SAINT LAWRENCE VALLEY THIS MORNING
WILL DROP SLOWLY SOUTHEAST THROUGH OUR REGION THIS AFTERNOON AND
THIS EVENING AND REACH THE SOUTHERN NEW ENGLAND COAST FRIDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF THE COLD FRONT AND IMPACT OUR REGION MAINLY DURING THE
AFTERNOON AND EVENING HOURS. CANADIAN HIGH PRESSURE WILL BEGIN TO
BUILD INTO OUR AREA FRIDAY AFTERNOON AND WILL DOMINATE OUR WEATHER
FOR THE UPCOMING HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON CURRENT DATA AND TRENDS...FEW CHANGES TO FORECAST NEEDED.
BASED ON AREA 12Z SOUNDIJGS...A FEW TEMPERATURES MAY NEED TO BE
RAISED A DEGREE OR TWO. SKY COVER MAY NEED TO BE IMPROVED A
LITTLE...ESPECIALLY IN SOUTHERN AREAS.

AREA SOUNDINGS AND UPPER AIR DATA SHOWS SOME FORCING FOR SUPPORT
FOR SCATTERED THUNDERSTORM DEVELOPMENT...BUT NOT MUCH UPPER OR
LOWER JET SUPPORT...OR DYNAMICS. MOST OF THE CONVECTION SHOULD BE
GARDEN VARIETY...AND BELOW SEVERE LIMITS. A FEW THUNDERSTORMS MAY
BRIEFLY FLIRT WITH SEVERE LEVELS WITH MINIMLA HAIL AND WIND GUSTS
WHERE LOCALIZED CONVERGENCE CAN BE ENHANCED...SUCH AS IN TERRAIN.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AFTER A FEW LINGERING SHOWERS ACROSS FAR SOUTHEAST PORTION OF FA
FRIDAY MORNING EXPECT THAT A LARGE RIDGE OF HIGH PRESSURE ACROSS
EASTERN CANADA WILL DROP SOUTH INTO THE NORTHEAST OVER THE WEEKEND
RESULTING IN DRY WEATHER WITH SEASONABLY MILD DAYS...BUT COOL
NIGHTS. EXPECT PLENTY OF SUN IN THE VALLEYS WITH SLIGHTLY MORE IN
THE WAY OF SOME FAIR WEATHER CUMULUS CLOUDS OVER THE HIGHER
TERRAIN...MORE SO ON FRIDAY AND SATURDAY THAN SUNDAY WHEN THE HIGH
STARTS TO SLIDE SOUTH OF OUR FA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
BY LATE MONDAY OR MONDAY NIGHT...THE NEXT COLD FRONT LOOKS TO
APPROACH FROM THE NORTHWEST....CROSSING MOST OF OUR REGION MONDAY
NIGHT. IF THIS IS THE CASE...IT WOULD MOVE THROUGH AT A UNFAVORABLE
TIME OF DAY. THE BEST CONVERGENCE AND FORCING WITH SYSTEM LOOKS TO
STAY NORTH. FOR NOW CONFINE POPS TO THE NORTHERN SECTIONS ON MONDAY
NIGHT.

THEN ON TUESDAY...ANOTHER CANADIAN HIGH PRESSURE IS FORECAST TO
BUILD IN WITH MORE PLEASANT WEATHER LASTING AT LEAST THROUGH
WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE NORTHERN
ADIRONDACKS WILL BECOME A SCATTERED BAND OF SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON. THE SCATTERED NATURE OF THE
CONVECTION SUPPORTS A VCSH AND A CB IN THE CLOUD GROUP IN ALL
AREAS INTO THIS EVENING. CONVECTION NOT WIDESPREAD ENOUGH TO PUT
TEMPO IFR CEILINGS AND VISIBILITIES...BUT A BRIEF PERIOD OF IFR IS
LIKELY IN THUNDERSTORMS...THE PROBABILITY FOR A DIRECT IMPACT ON
THE AIRPORTS IS RELATIVELY LOW AT THIS TIME...AND AMENDMENTS WILL
BE ISSUED IF/WHEN A THUNDERSTORM IS TRACKING TOWARD KGFL...KALB
AND KPOU.

WINDS THIS AFTERNOON AND OVERNIGHT WILL BE LIGHT...AS LIGHT SOUTH
TO SOUTHWEST WINDS SHIFT TO NORTH AND NORTHEAST. THE LIGTH WINDS
AND LEFTOVER LOW LEVEL MOISTURE FROM ANY RAINFALL WILL PROMOTE
FOG...SO MVFR FOG IN TAFS OVERNIGHT...WITH BRIEF IFR VISIBILITIES
POSSIBLE AT GFL DURING THE EARLY MORNING HOURS. CEILINGS MAY FLIRT
WITH IFR IN ALL AREAS TOWARD MORNING AS WELL WITH THE TRAPPED LOW
LEVEL MOISTURE POSSIBLE FORMING A LOW CEILING.

AFTER SUNRISE...CEILINGS AND VISIBILITIES WILL IMPROVE TO VFR AND
WILL CONTINEU FOR THE REST OF THE DAY. WINDS TOMORROW WILL
CONTINUE TO BE LIGHT NORTH TO NORTHEAST.

SAT THRU SUN...VFR...NO SIG WX.
MON...VFR...ISOLATED MVFR IN THUNDERSTORMS.
TUE...VFR NO SIG WX.

&&

.FIRE WEATHER...
THE PREDAWN HOURS WILL FEATURE NEARLY CALM WINDS...HUMIDITY VALUES
NEAR 100 PERCENT...PATCHY FOG...AND DEW ON EXPOSED SURFACES. WITH
LIGHT SOUTH WINDS AND MOSTLY SUNNY SKIES HUMIDITY VALUES WILL
DECREASE TO AROUND 50 PERCENT BY LATE MORNING...SOMEWHAT LOWER IN
THE MID HUDSON REGION AND 55 TO 70 PERCENT OVER THE ADIRONDACKS.
SOME SCATTERED SHOWERS AND THUNDERSTORMS MAY BE EXPECTED TO POP
UP IN THE AFTERNOON AHEAD OF A COLD FRONT AND THEY WILL BECOME
MORE NUMEROUS AS THE FRONT APPROACHES AND SLOWLY PASSES THROUGH
THE REGION IN THE LATE AFTERNOON NORTH AND DURING THE EVENING
HOURS IN THE ALBANY AREA. IN GENERAL WINDS WILL BE LIGHT FROM
THE SOUTH EARLY IN THE DAY BUT WILL TURN NORTHWEST AFTER THE
FRONTAL PASSAGE. THE FRONT WILL APPROACH THE COAST LATE TONIGHT
OR EARLY FRIDAY. HIGH MOISTURE CONTENT AND LIGHT WINDS WILL
AGAIN RESULT IN FOG FORMING TONIGHT WITH DEW ON EXPOSED SURFACES
FRIDAY MORNING. THE HAINES INDEX VALUE THIS AFTERNOON WILL
GENERALLY BE CLOSE TO 3 IN THE ADIRONDACKS AND AROUND 4 OVER THE
REST OF THE FORECAST AREA. ON FRIDAY HIGH PRESSURE WILL BUILD IN
WITH DRIER AIR AND MIDDAY HUMIDITY VALUES WILL GENERALLY BE
BETWEEN 40 AND 50 PERCENT WITH WINDS 8 TO 12 MILES PER HOUR FROM
THE NORTHWEST.

&&

.HYDROLOGY...
RIVERS CONTINUE LOW ACROSS THE REGION AS THE WEATHER HAS BEEN DRY
OVER MOST OF THE REGION FOR THE LAST WEEK AND A HALF. SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING ARE NOT EXPECTED TO HAVE
A SIGNIFICANT EFFECT AS MOST OF THE RAIN WILL JUST SOAK INTO THE
GROUND. RAINFALL AMOUNTS WILL BE HIGHLY VARIABLE AND A FEW AREAS
MAY EXPERIENCE HEAVY DOWNPOURS WHICH WILL INCREASE THE FLOW ON
STREAMS AND SMALLER RIVERS. HIGH PRESSURE WILL BUILD INTO THE
REGION AND BRING DRY WEATHER FOR THE LABOR DAY WEEKEND.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Aug 30, 11:42 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1242 PM EDT THU AUG 30 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311645-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1242 PM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING ALONG AND AHEAD OF A COLD FRONT DROPPING SOUTHEAST FROM
THE SAINT LAWRENCE VALLEY. A FEW THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WIND GUSTS OF 58 MPH OR GREATER...AND LARGE HAIL...PENNY
SIZED OR GREATER...AND FREQUENT CLOUD TO GROUND LIGHTNING.
INDIVIDUAL THUNDERSTORMS WILL GENERALLY MOVE FROM SOUTHWEST TO
NORTHEAST AT 15 TO 30 MPH. LOCALIZED HEAVY RAIN OVER AN INCH IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 1:06 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT THU AUG 30 2007

NYZ042-043-301900-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
206 PM EDT THU AUG 30 2007

...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES EAST OF
CHESTERTOWN...OR ABOUT 13 MILES NORTH OF WARRENSBURG...AND MOVING
EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
HULETTS LANDING BY 245 PM EDT
HAGUE BY 250 PM EDT
8 MILES NORTH OF WHITEHALL BY 300 PM EDT

NAS
Special weather statement, Aug 30, 1:29 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
229 PM EDT THU AUG 30 2007

NYZ042-043-301900-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
229 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS IN NORTHEAST WARREN AND NORTHERN WASHINGTON
COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF
HAGUE TO HULETTS LANDING...OR ALONG A LINE EXTENDING FROM 20 MILES
NORTH OF WARRENSBURG TO 11 MILES NORTHWEST OF WHITEHALL...AND MOVING
EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
HULETTS LANDING BY 235 PM...
HAGUE BY 245 PM EDT.

The radar

The Burlington radar (KCXX), 95 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 30, 1:47 PM EST
Where
Warren County, 0.5 mi E of Adirondack
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.770, -73.760

One tree, and multiple wires were reported down in Adirondack due to strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
August 30, 4:45 PM EST
Where
Rensselaer County, 0.86 mi SE of Cropseyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.740, -73.560

Multiple trees and wires were reported down in Brunswick due to strong thunderstorm winds.

Hail, Greene

When
August 30, 5:20 PM EST
Where
Greene County, Greenville Center
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -74.000

Quarter size hail was reported in Greenville Center.

Hail, Greene

When
August 30, 6:00 PM EST
Where
Greene County, Catskill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.220, -73.870

A trained spotter measured nickel size hail in Catskill, and also reported many large tree limbs down due to strong thunderstorm winds.

Hail, Columbia

When
August 30, 6:00 PM EST
Where
Columbia County, Hudson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.250, -73.780

An observer in Greenport reported nickel size hail.

Thunderstorm Wind, Greene

When
August 30, 6:02 PM EST
Where
Greene County, Catskill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -73.870

A trained spotter indicated many large tree limbs that were down due to strong thunderstorm winds in Catskill. The spotter also observed nickel size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53835, 53836, 53837, 53838, 53840, 53839.